Fatal Respiratory Depression after Multiple Intravenous Morphine Injections
- First Online:
- Cite this article as:
- Lötsch, J., Dudziak, R., Freynhagen, R. et al. Clin Pharmacokinet (2006) 45: 1051. doi:10.2165/00003088-200645110-00001
- 160 Views
A 26-year-old female was treated with morphine within the first 2 hours after knee surgery, in an attempt to titrate analgesia. The patient received a total of four intravenous injections of morphine 35mg in total. Soon after the last injection the patient had adequate pain relief, was in a good clinical state and had adequate blood oxygenation. However, 40 minutes later, the patient had a deep respiratory depression followed by a fatal cardiac arrest. Solving the case in a medico-legal context was possible by applying results of clinical pharmacokinetic research on opioid analgesics, most importantly morphine, to this particular clinical case. This knowledge made it possible to estimate the probable concentrations of morphine at the site of its effect, the brain, during the time of the fatal event, and to show that these concentrations could have produced respiratory depression. We mainly attribute the fatal intoxication of morphine to the lag period needed for the transfer of morphine across the blood-brain barrier. Because of its slow transfer between plasma and the effect site, the CNS effects of morphine are delayed from its plasma concentrations to a clinically relevant degree. Successive injections at short intervals of relatively high amounts of morphine increase the clinical relevance of this delay. The present report demonstrates an important application of clinical pharmacokinetics for explaining clinical observations at a scientific level and transferring theoretical knowledge from clinical pharmacokinetics into daily clinical practice as a basis for rational opioid selection.